The effect of NSAIDs on the GI tract is actually indirect: it’s not because the medicine comes into direct contact with the walls of the GI tract, but because the medication, once it is in the bloodstream, affects the behaviour of cells in the lining of the gut. So it’s actually just a matter of dosage. If you were to smear a diclofenac gel all over your body, you would absorb enough of it that it would be a “gut burner” too! BACK TO TEXT
While these are not the only risks NSAID medications, they are somewhat more common, and some of the more worrisome, side effects. It is always safest to have a discussion with your physician if you have any concerns about the risk of taking these medications. It is important to understand that even in healthy people without underlying medical conditions, there is always the risk associated with any medication. The benefits of taking an anti-inflammatory medication need to be balanced with the possible risks of taking the medication.
Anti-inflammatory painkillers are a group of medicines that are used to ease muscle pains, sprains, strains and arthritis. They can be taken by mouth (tablets, capsules or liquids), injected, or applied to the skin. When they are applied to the skin they are called topical anti-inflammatory painkillers. Sometimes they are called 'topical non-steroidal anti-inflammatory drugs' (NSAIDs), or just 'topical anti-inflammatories'.
Traditional wisdom says that NSAID pain relievers only damage your gut lining if you take them every day for a long time, but recent research disagrees. High-level athletes with stress-related intestinal damage tried taking ibuprofen to improve muscle soreness and recovery. Ibuprofen ended up damaging their gut lining even further after just a couple weeks; it increased inflammation and made their original pain issues worse.[3] In fact, a single dose of aspirin can significantly increase your intestinal permeability.[4]
×